Declining Amphibian Task Force of the World Conservation Union
    California/Nevada Working Group Meeting

San Diego, CA
January 10-11, 2002

FINAL AGENDA

Thursday, Jan. 10

8:30 - 8:40 am:  Introduction. -- Dave Bradford, EPA (10 min.)

8:40 - 9:20 am:  Recent observations and insights regarding disease, die-offs, and malformations.  --  Roland Knapp, UC, Moderator  (40 min. total).
    a.  Recent high Sierra Nevada observations -- Roland Knapp,
         UC  (<=10 min.)
    b.  Recent California observations (including malformations
         and recommended hygiene practices for field surveys)
         -- Gary Fellers, USGS (<=10 min.)
    c.  Where should we go from here? -- Knapp  (<=10 min.)
    d.  Proposed NIH/NSF chytrid fungus project. -- Cherie
         Briggs, UCB, or Knapp  (<=10 min)
    e.  General discussion (including other observations or
         projects).

9:20 - 10:00 am:  Population status and conservation of amphibians in Nevada. -- Michael Burroughs, FWS, Moderator (50 min. total).
    a.  Rana pipiens --  Cynthia Hitchcock, UNR
    b.  Other Nevada species:  Michael Burroughs, FWS,
         & Anita Cook, NDOW

10:10-10:40 am:  BREAK

10:40 - 11:55 am:  Population recovery & re-establishment tools:  eradication of exotic species, head starting, and translocation.  --  Amy Lind, USFS,
    a.  Overview of issues related to population re-establishment
         -- Amy Lind, USFS  (10 min.)
    b.  Head starting & re-introduction projects in Arizona
         -- Mike Sredl, AGF  (20 min.)
    c.  Rana onca head-starting & population establishment in an
         artificial wetland -- Suzin Romin, NPS.  (5 min.)
    d.  Rana muscosa: recent trout eradication and frog
         translocation experiments -- Roland Knapp, UC  (10 min.)
    e.  Rana muscosa:  program to re-establish metapopulations
         -- Harold Werner, NPS  (10 min.)
    f.   Rana muscosa:  translocation project in a fish-free, frog
         die-off area -- Gary Fellers, USGS  (10 min.)
    g.  Where do we go from here?  (10 min.)

11:55 am - 1:25 pm:  LUNCH

1:25 - 1:50 pm:  California Dept. of Fish and Game  and introduced fishes -- Ed Pert, CDFG, Moderator (25 min. total).
    a.  CDFG's Basin Management Plans: The cornerstone for
         managing high-mountain waters -- Curtis Milliron, CDFG
    b.  CDFG's  high-mountain lakes surveys and stocking policy
         -- Ed Pert, CDFG
    c.  Discussion

1:50 - 2:20 pm:  Status of recent or pending legal actions. -- Deanna Spooner, Pac. Rivers Council  (30 min.).
    a.  Rana muscosa (Sierra & So. Calif.), Bufo canorus,
         R. draytonii critical habitat, Ambystoma californiense

2:20 - 3:20:  Airborne contaminants and amphibian population declines. -- Carlos Davidson, CSUS, Moderator (60 min. total).
    a. Overview of evidence that contaminants have contributed
         to amphibian declines in CA/NV. -- Carlos Davidson,
         CSUS (10 min.)
    b.  Ongoing USGS/USDA study of pesticides and amphibians
         in CA. -- Gary Fellers, USGS (10 min.)
    c.  Recent findings regarding pesticide application and
         declines. -- Davidson (5 min.)
    d.  Notice of Intent to Sue EPA & DOI. -- Deanna Spooner,
         Pac. Rivers Council (5 min.)
    e.  Evaluation of the evidence for contaminants causing
         declines:  -- Davidson  (30 min.)
                   - Strengths & weaknesses.
                   - What needs to be done?

3:20 - 3:50 pm:  BREAK

3:50 - 4:25 pm:Status and challenges for conservation strategies, assessments, and agreements. -- Cathy Brown, USFS, Moderator (35 min. total).
    a.  Regulatory impetus for conservation agreements &
         stragegies. -- Peter Epanchin, FWS.
    b.  Status & nature of various plans:  Bufo nelsoni,
         B. canorus, Rana boylii, R. cascadae, R. muscosa,
         R. pipiens, R. luteiventris, R. onca.
  --  Cathy Brown, USFS
    c.  Common problems and concerns among these plans.
          --  Cathy Brown, USFS

4:25 - 4:55 pm:  Progress in developing large-scale amphibian
         monitoring programs (USFS, ARMI)  --  Cathy Brown,
         USFS, Moderator (30 min. total).
    a.  USFS Sierra Nevada amphibian monitoring program
         -- Cathy Brown, USFS
    b.  USGS Amphibian Research and Monitoring Initiative (ARMI)
         -- Robert Fisher or Chris Brown, USGS.

4:55 - 5:15 pm:  Proposed use of a single amphibian database for new and existing survey data. - Robert Fisher, USGS (20 min)

5:15 - 5:35 pm:  Briefer items -- Dave Bradford, EPA (20 min).
    a.  Announcements -- Audience
    b.  Activities of DAPTF CA/NV working group.
       - Mission of group:   "interest group" vs. "task force"
       - List of activities/milestones in 2001.
       - Website?
    c.  Plans for next meeting (what, when, where)

5:35 pm:  End

 

Friday, Jan. 11

Demonstration: The Use of Hand-Held Electronic Devices for Data Collection Billed as the newest wonder of the world, to those who loath data entry, Carlton Rochester and Robert Fisher of the USGS will demonstrate paperless data collection and management which involves collecting data on a hand-held electronic device and directly transferring the data into data bases thereby saving time, making data quickly available and reducing errors. Currently their data is being collected on hand-held Palm Pilot units and data base management tools include Access-Pendragon Forms on a PC.  This demonstration will end with a question and answer session.